Xylazine Abuse Presents Potential for Weaponization

by | Aug 3, 2021 | Situational Awareness

Xylazine abuse and overdoses have occurred since at least the 1980s, however, within the last decade, several U.S. states and territories have reported spikes in xylazine misuse, including Texas, Maryland, Pennsylvania, and Puerto Rico. As a non-opioid sedative, xylazine exposure is not counteracted by the use of opioid overdose treatments such as naloxoneb (aka Narcan) and the veterinary medications that counter xylazine sedation in veterinary settings, yohimbine and atipamezolec, are not approved for human use. Xylazine’s increasing pervasiveness, combined with its lack of available overdose treatment, contribute to the concern for its use in nefarious activity beyond drug abuse.

Domestic xylazine abuse has occurred for decades while xylazine’s weaponization, though limited, has emerged internationally in recent years. Numerous U.S.-based first responders, medical treatment facilities, and state poison control centers reported increases in either pure xylazine overdoses or xylazine-cut opioid overdoses in the last decade. Drug trafficking organizations (DTOs) found various ways of importing or producing xylazine to support drug production.

Furthermore, because of law enforcement’s focus on fentanyl and the dangers of handling it, some drug traffickers are opting for the lesser known xylazine.
Xylazine has been used to facilitate attempted criminal activity overseas, and cases of xylazine inhalation overdoses in the United States demonstrate the concern for and feasibility of threat actors incorporating solid or liquid xylazine into an aerosol for malevolent dissemination.

  • In late 2001, the first case of a xylazine inhalation overdose included symptoms of coma, miosisd, bradycardiae, and hypothermia; in 2003, researchers presented the second documented case of a xylazine inhalation overdose.
  • In late 2019, according to a collaborative source with good access, Puerto Rican DTOs shipped xylazine to Philadelphia-based drug traffickers concealed in ceramic statues for use in heroin production.
  • In June 2020, a jogger in Nonthaburi, Thailand, went to the hospital with stroke-like symptoms after running in a local park. A chemical analysis of the runner’s bottle of water revealed xylazine contamination. In July 2020, the reported motivation behind the xylazine poisoning was likely sexual assault as two similar incidents occurred earlier in June 2020, with both victims’ water bottles and urine showing traces of xylazine.

An indicator alone does not accurately determine illicit drug abuse; healthcare organizations should evaluate the totality of suspicious xylazine activity, including message delivery and other relevant circumstances before notifying security/law enforcement personnel.

The following suspicious activities/indicators include, but are not limited to any individual, group, or business; observe these indicators in context and not individually:

  • Any reporting on the types of dissemination of xylazine such as injection, inhalation, and or aerosolization in the form of mist, powder, or liquid to cause mass casualties or injuries;
  • The increase of xylazine as a cutting agent in illicit drugs throughout the United States;
  • A significant spike of purchases of xylazine from Internet and foreign sources;
  • Increased trafficking of xylazine by domestic DTOs;
  • Large quantities of xylazine ordered by veterinarians;
  • Equine facilities reporting missing/stolen xylazine;
  • Medical examiner reporting xylazine presence in fatal overdose toxicology;
  • Veterinarian pharmaceutical supply companies reporting attempts made to purchase xylazine without proper accreditation or customers re-ordering xylazine at levels excessively exceeding previous orders;
  • Hospitals and other medical facilities reporting interaction with individuals in possession of, or admitting to handling, xylazine;
  • Increase abuse and misuse of xylazine in the prison population in the United States resulting in overdoses; and
  • Local, state, county, or law enforcement officers reporting recovery of xylazine bottles/packaging, or presence of xylazine, in seized contraband, particularly at excessive levels.

Healthcare and public health sector partners should remain vigilant of xylazine abuse, its weaponization potential, and report such concerns to aid in the response and mitigation of such danger; please consider the following best practices to strengthen security and limit such xylazine-related malicious activity:

  • Educate and train employees about the dual-use nature of drugs such as xylazine;
  • Retain control over and awareness of online veterinary pharmaceutical purchases and report any suspicious activity; and
  • Engage with federal, state, and local law enforcement to remain aware of the most up-to-date intelligence regarding illicit drug abuse and to minimize risks associated with it; and
  • Closely monitor xylazine inventory and report discrepancies to law enforcement.